Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 32, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 23, 2004, 6:39 AM CDT for Brazoria County, Matagorda County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 6:39 AM CDT (11:39 UTC)
- Expired
- Jun 23, 2004, 8:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Brazoria County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 70 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 11.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1396 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 231143
FFWHOU
TXC039-321-231345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
639 AM CDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BRAZORIA COUNTY IN SOUTHEAST TEXAS
MATAGORDA COUNTY IN SOUTHEAST TEXAS
* UNTIL 845 AM CDT
* AT 634 AM CDT...MODERATE TO HEAVY RAINFALL CONTINUES OVER BRAZORIA
AND EASTERN MATAGORDA COUNTIES. RAINFALL RATES IN THE HEAVIER STORMS
WAS 1 TO 2 INCHES PER HOUR. FLOODING OF NUMEROUS RURAL COUNTY ROADS
CONTINUES TO BE A PROBLEM AND WITH AN ADDITIONAL INCH OR SO OF RAIN
EXPECTED BY 830 AM FURTHER FLOODING COULD OCCUR.
* FLOODING IS EXPECTED ON ALL BUT THE MAJOR ROADS THIS MORNING.
PONDING AND FLOODING OF LOW WATER CROSSINGS WILL BE THE MAIN PROBLEM.
DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2946 9529 2905 9514 2879 9557 2863 9619
2899 9625
$$1 follow-up statement
000
WGUS74 KHGX 231347
FFSHOU
TXC039-321-231530-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
847 AM CDT WED JUN 23 2004
...FLASH FLOOD WARNING FOR BRAZORIA AND MATAGORDA COUNTIES HAS BEEN
ALLOWED TO EXPIRE AT 845 AM CDT...
...A FLOOD WATCH REMAINS IN EFFECT THROUGH 6 AM THURSDAY...
THE BAND OF SHOWERS AND THUNDERSTORMS WHICH PRODUCED HEAVY RAINFALL
ALONG THE COAST OVERNIGHT HAS WEAKENED AND MOVED OFFSHORE THIS
MORNING. THIS BAND PRODUCED A LARGE AREA OF 3 TO 6 INCHES OF RAIN
ACROSS BRAZORIA AND MATAGORDA COUNTIES. PONDING OF WATER ON AREA
ROADWAYS WILL CONTINUE THIS MORNING DUE TO THE EARLIER RAINFALL.
RE-DEVELOPMENT OF HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS THESE COUNTIES. THEREFORE...THE FLOOD WATCH REMAINS
IN EFFECT.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2885 9627 2867 9604 2879 9562 2901 9528
2922 9509 2948 9528
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:45 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 23, 3:45 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...COR TO POPS NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 345 AM CDT WED JUN 23 2004 .DISCUSSION.. MESOSCALE VORT ASSOCIATED WITH MCS OVER OUR COASTAL ZONES WILL MOVE EAST OF THE AREA LATER THIS MORNING. TSRA SHOULD CONTINUE THROUGH ABOUT SUNRISE...THEN SHOULD SEE A BREAK IN THE ACTIVITY THIS MORNING IN THE WAKE OF THE MCS. AS TEMPS HEAT INTO THE 80S...ADDITIONAL TSRA DEVELOPMENT IS EXPECTED THIS AFTN. VERY UNCERTAIN ON COVERAGE TODAY...SO WILL KEEP THE ONGOING BROADBRUSH OF 70 POPS. THE LATEST RUNS OF THE ETA/GFS ARE NOW IN GOOD AGREEMENT ON A STRONG SHORTWAVE AND ASSOCIATED WEAK SURFACE LOW CROSSING SE TX LATE TONIGHT/THU MORNING. BOTH MODELS (ESPECIALLY GFS) SHOW VERY STRONG LIFT OVER THE CWA FROM LATE EVENING THROUGH MID MORNING THURSDAY. SIMILAR TO TONIGHTS EVENT...BEST SURFACE CONVERGENCE AND UPPER LEVEL DIFLUENCE WILL OCCUR OVER THE SOUTHEAST HALF OF THE CWA. PER HPC QPFERD PRODUCT...ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BE EXPECTED OVER THE SOUTHEAST THIRD OF OUR AREA TONIGHT. COASTAL COUNTIES HAVE ALREADY SEEN 3 TO 6 INCHES OF RAIN ANOTHER 2 TO 3 WOULD BE ENOUGH TO TIP THE SCALES TO A MORE SIGNIFICANT FLOOD EVENT. WILL BUMP POPS UP TO 80 PCT TONIGHT/THU FOR THESE AREAS. WILL EXTEND THE FLOOD WATCH THROUGH TONIGHT FOR THE SOUTHEAST 2/3 OF THE AREA...BUT HAVE DECIDED TO DROP THE WATCH FOR THE FAR INLAND COUNTIES. THESE AREAS HAVE SEEN LESS THAN 1/2 INCH RAIN THE LAST 24 HOURS. WHILE SOME LOCALLY HEAVY RAIN IS STILL POSSIBLE...FEEL THAT THEY WILL BE ABLE TO HANDLE THE RAIN A LOT BETTER THAN POINTS FURTHER SOUTH. ONCE THE NEXT SHORTWAVE (PROGGED FOR EARLY THU) EXITS THE AREA...WE SHOULD SEE A REAL BREAK IN THE STORMS THU NIGHT. HOWEVER...WITH DEEP MOISTURE REMAINING IN PLACE AND WEAK CAPPING...DAYTIME HEATING WILL BE ENOUGH TO FIRE NUMEROUS TSRAS OVER THE AREA FRI/SAT DURING THE DAY. WILL STICK WITH 50 POPS DURING THE DAY...AND 30 POPS AT NIGHT THIS PERIOD. LATEST ECMWF RUN AGAIN SHOWS 500 MB RIDGE BUILDING OVER THE AREA SUN/MON...WHILE GFS KEEPS US QUITE WET. WILL STICK WITH THE CURRENT FORECAST WHICH IS A COMPROMISE OF THE TWO. 35/30 && .HGX WATCHES/WARNINGS/ADVISORIES... FFA SOUTHEAST 2/3 OF SE TX UNTIL 11Z THURSDAY. SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 85 72 88 72 88 / 70 60 60 30 50 HOUSTON(IAH) 85 73 85 73 87 / 70 80 80 40 50 GALVESTON (GLS) 85 76 85 77 86 / 70 80 80 40 50 &&
Hazardous weather outlook, Jun 22, 7:00 AM CDT, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CDT TUE JUN 22 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-231200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 700 AM CDT TUE JUN 22 2004 ...HEAVY RAINFALL EVENT EXPECTED ACROSS SOUTHEAST TEXAS TODAY THROUGH WEDNESDAY... ...FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE COASTAL COUNTIES OF SOUTHEAST TEXAS THIS AFTERNOON AND TONIGHT... .DAY ONE...TODAY AND TONIGHT. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH COULD LEAD TO FLOODING PROBLEMS OVER THE INLAND COUNTIES. RAINFALL AMOUNTS THROUGH TONIGHT WILL AVERAGE 1 TO 2 INCHES...WITH ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. THIS HEAVY RAINFALL COULD LEAD TO PONDING OF WATER ON ROADWAYS OR MORE SIGNIFICANT FLOODING PROBLEMS. MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING TODAY AND TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WHICH COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. HOWEVER...THE OVERALL RISK OF SEVERE WEATHER IS MINIMAL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY AND WEDNESDAY NIGHT...A STATIONARY FRONT JUST NORTH OF THE AREA AND DEEP MOISTURE IN PLACE WILL COMBINE TO PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS. ADDITIONAL RAINFALL TOTALS OF 1 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE. THURSDAY...AN UPPER LEVEL DISTURBANCE MAY BRING ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAINFALL TO SOUTHEAST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:40 PM CDT | Flash Flood Warning | HGX | Galveston | 2 hr |
| Jun 23, 1:12 AM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda | 3 hr |
| Jun 23, 3:40 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 50 min |
| Jun 23, 3:55 AM CDT | Special Marine Warning | HGX | 95 min | |
| Jun 23, 4:29 AM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda | 2 hr |
| Jun 23, 9:10 AM CDT | Special Marine Warning | HGX | 95 min | |
| Jun 23, 10:43 AM CDT | Special Marine Warning | HGX | 107 min | |
| Jun 23, 2:19 PM CDT | Tornado Warning | HGX | Wharton | 41 min |
| Jun 23, 4:20 PM CDT | Flash Flood Warning | HGX | Wharton | 115 min |
| Jun 23, 4:55 PM CDT | Tornado Warning | HGX | Wharton | 50 min |
| Jun 23, 5:10 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend | 50 min |
| Jun 23, 6:09 PM CDT | Flash Flood Warning | HGX | Jackson, Wharton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.